Alert archive / Nevada / Wind Advisories in 2008

Wind Advisory 19, NWS Reno, NV

December 19, 20084 counties in Nevada

NWS Reno, NV issued this wind advisory at Dec 19, 2008, 4:23 AM PST for 4 counties in Nevada. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2008, 4:23 AM PST (12:23 UTC)
Expired
Dec 19, 2008, 1:00 PM PST
In force
9 hr
Issued by
NWS Reno, NV

Counties Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 0.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 437 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
437 m²/s²
0-3 km storm-relative helicity
703 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 191223
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
423 AM PST FRI DEC 19 2008

...STRONG WINDS TODAY OVER MONO COUNTY AND PORTIONS OF WESTERN
NEVADA...

CAZ073-192030-
/O.CON.KREV.HW.W.0008.000000T0000Z-081220T0000Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
423 AM PST FRI DEC 19 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON. 

* WINDS: SOUTHWEST WIND GUSTS OF 60 TO 65 MPH ARE FORECAST ALONG
  HIGHWAY 395 IN MONO COUNTY THROUGH THIS AFTERNOON. THE
  STRONGEST GUSTS WILL BE DOWNWIND OF CANYON OPENINGS. RIDGE GUSTS
  ABOVE 10000 FEET WILL BE IN EXCESS OF 120 MPH.

* IMPACTS: DAMAGE TO TREES...POWER LINES AND PROPERTY IS POSSIBLE
  WITH WINDS OF THIS MAGNITUDE. SECURE ANY LOOSE OUTDOOR OBJECTS.
  DRIVING WILL BECOME HAZARDOUS FOR HIGH PROFILE VEHICLES..ESPECIALLY
  ON HIGHWAY 395. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN
  GUSTS OR CROSS WINDS. 

$$

NVZ003-191800-
/O.NEW.KREV.WI.Y.0019.081219T1223Z-081219T1800Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
423 AM PST FRI DEC 19 2008

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 10 AM PST THIS MORNING. 

* WINDS: SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE
  EXPECTED THROUGH LATE MORNING. LOCALLY STRONGER WIND GUSTS UP TO
  65 MPH IN WIND PRONE AREAS INCLUDING WASHOE VALLEY AND FOOTHILL
  LOCATIONS WEST OF RENO AND CARSON CITY. SNOW SHOWERS AND BLOWING
  SNOW WILL PRODUCE AREAS OF REDUCED VISIBILITY AND SLICK ROADS
  DURING THE MORNING COMMUTE. 

* IMPACTS: SECURE ANY LOOSE OUTDOOR OBJECTS. DRIVING WILL BECOME
  HAZARDOUS FOR HIGH PROFILE VEHICLES..ESPECIALLY ON HIGHWAY 395.
  USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS
  WINDS. 

$$


HTTP://WEATHER.GOV/RENO
2 follow-up statements
000 
WWUS75 KREV 191750
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
950 AM PST FRI DEC 19 2008

...STRONG WINDS TODAY OVER MONO COUNTY AND PORTIONS OF WESTERN
NEVADA...

CAZ073-200000-
/O.CON.KREV.HW.W.0008.000000T0000Z-081220T0000Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
950 AM PST FRI DEC 19 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON. 

* WINDS: SOUTHWEST WIND GUSTS OF 60 TO 65 MPH ARE FORECAST ALONG
  HIGHWAY 395 IN MONO COUNTY THROUGH THIS AFTERNOON. THE STRONGEST
  GUSTS WILL BE DOWNWIND OF CANYON OPENINGS. RIDGE GUSTS ABOVE
  10000 FEET WILL BE IN EXCESS OF 120 MPH.

* IMPACTS: DAMAGE TO TREES...POWER LINES AND PROPERTY IS POSSIBLE
  WITH WINDS OF THIS MAGNITUDE. SECURE ANY LOOSE OUTDOOR OBJECTS.
  DRIVING WILL BECOME HAZARDOUS FOR HIGH PROFILE VEHICLES..
  ESPECIALLY ON HIGHWAY 395 AND OVER MOUNTAIN PASSES WHERE SNOW
  SHOWERS AND BLOWING SNOW MAY REDUCE VISIBILITY QUICKLY. USE
  EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.

$$

NVZ003-192100-
/O.EXT.KREV.WI.Y.0019.000000T0000Z-081219T2100Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
950 AM PST FRI DEC 19 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 1 PM PST THIS AFTERNOON.

* WINDS: SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE
  EXPECTED THROUGH EARLY AFTERNOON. LOCALLY STRONGER WIND GUSTS UP
  TO 65 MPH ARE POSSIBLE IN WIND PRONE AREAS INCLUDING WASHOE
  VALLEY...AND FOOTHILL LOCATIONS WEST OF RENO AND CARSON CITY.

* IMPACTS: SNOW SHOWERS AND BLOWING SNOW WILL PRODUCE AREAS OF
  REDUCED VISIBILITY AND SLICK ROADS. DRIVING WILL BECOME
  HAZARDOUS FOR HIGH PROFILE VEHICLES..ESPECIALLY ON HIGHWAY 395.
  USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS
  WINDS.

$$

HTTP://WEATHER.GOV/RENO
000 
WWUS75 KREV 192057
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1257 PM PST FRI DEC 19 2008

NVZ003-192200-
/O.EXP.KREV.WI.Y.0019.000000T0000Z-081219T2100Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
1257 PM PST FRI DEC 19 2008

...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON. 

WIND SPEEDS HAVE DECREASED ACROSS THE AREA. HOWEVER...WIND GUSTS
OF 30 TO 40 MPH ARE STILL EXPECTED THROUGH EARLY AFTERNOON. HIGHER
GUSTS UP TO 50 MPH ARE POSSIBLE THIS AFTERNOON IN WASHOE VALLEY
AND OTHER WIND PRONE AREAS.

$$

CAZ073-200000-
/O.CON.KREV.HW.W.0008.000000T0000Z-081220T0000Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
1257 PM PST FRI DEC 19 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON. 

* WINDS: SOUTHWEST WIND GUSTS UP TO 60 MPH ARE EXPECTED ALONG
  HIGHWAY 395 IN MONO COUNTY THROUGH THIS AFTERNOON. THE STRONGEST
  GUSTS WILL BE DOWNWIND OF CANYON OPENINGS. RIDGE GUSTS ABOVE
  10000 FEET WILL BE IN EXCESS OF 100 MPH.

* IMPACTS: DAMAGE TO TREES...POWER LINES AND PROPERTY IS POSSIBLE
  WITH WINDS OF THIS MAGNITUDE. DRIVING WILL BE HAZARDOUS FOR
  HIGH PROFILE VEHICLES.. ESPECIALLY ON HIGHWAY 395 AND OVER
  MOUNTAIN PASSES WHERE SNOW SHOWERS AND BLOWING SNOW MAY REDUCE
  VISIBILITY QUICKLY. USE EXTRA CAUTION AND REMAIN ALERT FOR
  SUDDEN GUSTS OR CROSS WINDS.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 18, 7:17 PM PST, 9 hours 6 minutes earlier.

Area forecast discussion, Dec 18, 7:17 PM PST, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
717 PM PST THU DEC 18 2008

.UPDATE...
WINDS BEGINNING TO INCREASE ALONG THE SIERRA FRONT THIS EVENING.
SNOW IS SLOW TO MAKE ITS WAY OVER BUT STILL SOME INDICATIONS SPILL
OVER WILL BEGIN BETWEEN 06 UTC AND 09 UTC. UNTIL THAT TIME WIND
GUSTS MAY BRIEFLY APPROACH HIGH WIND WARNING CRITERIA IN FAVORED
WINDY AREAS. HOWEVER...DO NOT THINK THE STRONGEST WINDS WILL LAST
A LONG PERIOD OF TIME. GOES BUFR SOUNDING FROM 18/18 UTC MODEL
RUN INDICATES A CRITICAL LAYER DEVELOPING FOR A BRIEF PERIOD OF
TIME FROM 03 UTC TO 06 UTC THEN PROFILE BECOMES UNSTABLE. FOR NOW
WILL BUMP WIND GUSTS UP TO MENTION UP TO 50 MPH INSTEAD OF 40 TO
50 MPH FOR RENO/CARSON ZONE BUT WILL NOT ISSUE ADVISORY OR
WARNING. WILL ALSO BUMP UP GUSTS IN A FEW OTHER ZONES IN THE
SIERRA AND JUST EAST OF THE SIERRA FOR THE EVENING. DOES NOT
APPEAR THE EVENT WILL LAST LONG ENOUGH OR BE WIDESPREAD ENOUGH TO
WARRANT AN ADVISORY BEFORE THE WINTER WEATHER ADVISORY BEGINS
LATER TONIGHT EAST OF THE SIERRA. AREAS IN A WINTER STORM WARNING
ALREADY HAVE THE WINDS MENTIONED. WILL REISSUE SPS TO HIGHLIGHT
BRIEF PERIOD OF STRONG WINDS. WILL ALSO INCLUDE BLOWING SNOW IN
MANY AREAS LATE TONIGHT. MLF

&&

.PREVIOUS DISCUSSION... /ISSUED 258 PM PST THU DEC 18 2008/

..SERIES OF STORMS EXPECTED THROUGH NEXT WEEK...

NOTE TO USERS: WE ARE POSTING A FRESH ONLINE BRIEFING TO OUR WEBPAGE
AT WEATHER.GOV/RENO DISCUSSING THE STORMS EXPECTED THROUGH NEXT
WEEK.

STORM ONE (TONIGHT-FRIDAY)...

A COLD UPPER TROF DROPPING SOUTHWARD OUT OF BC/WA PRODUCING SNOW
IN THE SEATTLE AREA TODAY WILL AFFECT THE SIERRA AND WRN NV
TONIGHT INTO FRIDAY WITH SNOW AND WIND.

**SNOW**
SYSTEM HAS A BRIEF OVERWATER PATH, SO WHILE PRECIP AMOUNTS WONT BE
MEMORABLE, STRONG DYNAMICS ASSOC WITH OROGRAPHY AND FRONTOGENESIS
WILL BE ENOUGH TO PRODUCE PERIODS OF MODERATE TO HEAVY SNOW. BASED
ON STABILITY PROFILES, SPILLOVER POTENTIAL INTO WRN NV IS GENERALLY
GOOD, ESPECIALLY FOR THE SURPRISE VALLEY ASSOC WITH FRONTOGENETICAL
FORCING TONIGHT. FRONT WILL DROP SOUTH INTO I-80 CORRIDOR LATE
TONIGHT INTO FRI MORNING, PRODUCING A PERIOD OF SNOW SIMILAR TO WHAT
WE SAW LAST SATURDAY MORNING. SNOW AMOUNTS EAST OF THE SIERRA
DECREASE FURTHER SOUTH AS MAIN FORCING TRANSLATES EASTWARD FRI AFTN.

SREF PLUME DIAGRAMS ARE SHOWING A BIT OF UNCERTAINTY FOR PRECIP
AMOUNTS IN THE CWA. FOR EXAMPLE, STORM TOTAL QPF VALUES RANGE
FROM 0.60 TO 1.80 INCHES ALONG THE TAHOE CREST IN SREF. SO THERE
IS STILL SOME UNCERTAINTY REGARDING HOW INTENSE THE PRECIP WILL
BE, ESPECIALLY AT RNO WHERE PLUME SPREADS ARE QUITE HIGH. SPREADS
ARE LOWER IN LASSEN/MODOC COUNTIES, SO CONFIDENCE IN SEEING HEAVY
SNOWS IS BETTER IN THESE AREAS.

BOTTOM LINE BASED ON LATEST DATA: SNOW RATIOS WILL BE RELATIVELY
HIGH, SO A FEW INCHES OF FLUFFY SNOW LIKELY IN WRN NV VALLEYS
INCLUDING RENO/CC AREAS. HEAVIER AMOUNTS IN THE SIERRA UP TO 6-12
INCHES AT TVL/TRK, AND CLOSE TO 3-6 IN SVE AND THE SURPRISE
VALLEY. FURTHER SOUTH ALONG US 395 IN MONO COUNTY A FEW INCHES IS
EXPECTED THRU FRIDAY.

**WIND**
AM CONCERNED THAT WIND WILL BE A MORE SIGNIFICANT PLAYER IN THIS
FIRST SYSTEM THAN PREVIOUSLY BELIEVED. 700MB WIND FORECASTS PROJECT
VALUES NEAR 60-70KTS PER GFS/ECMWF. WE ARE SEEING NICE LENTICULAR
CLOUDS ALREADY FORMING IN LEE OF SIERRA AND SNOW BLOWING OFF THE
PEAKS OF THE CARSON RANGE. FRONTAL PRES/TEMPERATURE GRADIENTS WILL
ALSO CONTRIBUTE TO GUSTY WINDS AREA WIDE, THOUGH ANTECEDENT COLD
STABLE LOW LEVELS WILL LIKELY INHIBIT FULL MIXING. MODELS ALSO
SHOWING SOME BRIEF PERIODS OF PRECIP SHADOWING FROM RNO SOUTHWARD
OVERNIGHT, WHICH TENDS TO FAVOR WIND.

HAVE INCREASED GUSTS IN MOST AREAS TO 40-50 MPH, AND WILL MENTION IN
EXISTING WINTER WEATHER PRODUCTS. HOWEVER HAVE POSTED A HIGH WIND
WARNING FOR MONO CO TONIGHT INTO FRIDAY. NAM INDICATING A PRONOUNCED
STABLE LAYER AND STANDING WAVE POTENTIAL IN THIS AREA, THEREFORE
FEEL THERE IS AT LEAST A MODERATE RISK OF A DOWNSLOPE WIND EVENT
ALONG HWY 395 IN CA.

**TEMPERATURES**
TEMPERATURE FORECASTS REMAIN FRIGID BEHIND THE FRONT, WITH LOWS SAT
MORNING WELL INTO THE SINGLE DIGITS IN WRN NV, DEPENDING ON EXTENT
OF SNOWCOVER. WENT AT OR UNDER COLDER GFS-MOS GUIDANCE. HIGHS
SATURDAY WILL BE SLOW TO RECOVER WITH RNO EXPECTED TO BARELY NUDGE
INTO THE 20S.

**IMPACTS**
- THE PRIMARY HAZARD WITH THIS SYSTEM WILL BE THE COMBINATION OF
WIND AND LOW LIQ WATER CONTENT SNOW...PRODUCING BLOWING SNOW AND
LOCALIZED BLIZZARD CONDITIONS. WILL BE MENTIONING THIS IN ALL WINTER
WEATHER PRODUCTS. STRETCHES OF I-80 FROM FERNLEY TO WMC MAY SEE NEAR
BLIZZARD CONDITIONS, AND LATER SHIFTS MAY NEED TO CONSIDER UPGRADE
OF THAT ADVISORY IF THOSE CONDITIONS DEVELOP.

-SNOW WILL LIKELY RESULT IN SLICK ROADS FOR THE MORNING COMMUTE
TOMORROW, SO ALLOWING SOME EXTRA TIME TO GET INTO WORK WOULD BE
ADVISED.

-STRONG CROSSWINDS ON HWY 395 WILL IMPACT HIGH PROFILE VEHICLES
TONIGHT AND FRIDAY.

CS

STORM TWO (SUNDAY-WEDNESDAY)...

ANOTHER SYSTEM WILL BEGIN AFFECTING THE AREA SATURDAY NIGHT INTO
SUNDAY. MODELS HAVE BEEN IN GOOD AGREEMENT WITH THE TIMING OF THIS
SYSTEM...WITH A LOW AND COLD FRONT MOVING INTO THE PAC NW ON
SUNDAY AND LIGHT PRECIP BEGINNING AHEAD OF THE FRONT IN WEAK WARM
ADVECTION PATTERN OVER NRN AREAS EARLY SUNDAY MORNING. PRECIP WILL
SPREAD SOUTH TO INTERSTATE 80 BY LATE MORNING AND THEN INCREASE
ESPECIALLY IN THE SIERRA SUNDAY NIGHT INTO MONDAY MORNING.

THE MAIN QUESTION ESPECIALLY SUNDAY INTO SUNDAY NIGHT WILL BE
PRECIPITATION TYPE. THE MODELS ARE NOW SHOWING A SHALLOW WARM LAYER
JUST ABOVE THE SURFACE WHERE TEMPERATURES CLIMB A COUPLE DEGREES
ABOVE ZERO. THE GFS BUFFER SOUNDINGS ARE MORE IMPRESSIVE WITH THE
AMOUNT OF WARMING IN THIS LAYER...HOWEVER BUFKIT AND GFS/NAM
SOUNDINGS DO SHOW WARMING TO ABOUT 0.5 DEGREE ABOVE ZERO. WITH
VERY COLD TEMPERATURES TRAPPED AT THE SURFACE FOR A PROLONGED PERIOD
LEADING UP TO THIS EVENT AND A WARM LAYER DEVELOPING JUST ABOVE THE
SURFACE...THERE WILL BE THE POTENTIAL FOR A PERIOD OF FREEZING RAIN
OR FREEZING DRIZZLE IN THE VALLEYS MAINLY FROM RENO/LOVELOCK NORTH
TO AROUND A GERLACH-BIEBER LINE ON SUNDAY AND SUNDAY NIGHT. PRECIP
MAY EVEN BECOME ALL RAIN FOR A PERIOD OF TIME BEFORE THE COLD FRONT
ARRIVES LATER ON SUNDAY. NORTH OF GERLACH SOUNDING PROFILES DO NOT
INDICATE A SIGNIFICANT PERIOD OF FREEZING RAIN POTENTIAL. THIS WILL
NEED TO BE MONITORED BY LATER SHIFTS.

THE COLD FRONT WILL MOVE INTO NRN AREAS LATE SUNDAY NIGHT...THEN
SOUTH OF THE RENO AREA EARLY MONDAY MORNING WHICH WILL PUT AN END TO
THE FREEZING RAIN THREAT...BUT STILL BRING SNOW TO THE AREA. RIGHT
NOW IT LOOKS LIKE THE HEAVIEST SNOW IS EXPECTED IN THE SIERRA SUNDAY
NIGHT AND MONDAY MORNING. SNOW AMOUNTS UP TO ONE TO TWO FEET ARE
POSSIBLE IN THE HIGH SIERRA WITH UP TO A FOOT DOWN TO LAKE LEVEL.
ONLY UP TO AN INCH OR TWO IS POSSIBLE DOWN INTO THE WRN NV
VALLEYS...HOWEVER THIS WILL DEPEND ON PRECIPITATION TYPE OVERNIGHT.
SNOW WILL TAPER TO SCATTERED SNOW SHOWERS MONDAY AFTERNOON WITH A
BREAK MONDAY NIGHT INTO TUESDAY. GMCGUIRE

STORM THREE (WEDNESDAY-THURSDAY)...

FOR TUESDAY NIGHT THROUGH THURSDAY/CHRISTMAS DAY...STORMINESS
CONTINUES AS YET ANOTHER STORM AFFECTS THE REGION. UNLIKE THE
PREVIOUS STORMS...THIS ONE LOOKS TO TAP INTO A SUSTAINED SUBTROPICAL
MOISTURE TAP. HOWEVER...VAST DIFFERENCES EXIST BETWEEN THE 12Z
DETERMINISTIC GFS AND ECMWF WITH THE GFS FOCUSING THE HEAVIEST
PRECIP OVER THE NORTHERN SIERRA AND THE ECMWF FOCUSING PRECIP OVER
THE SOUTHERN SIERRA. IN ANY CASE...PRECIP IS A GOOD BET FOR THE
SIERRA (WITH A SOLID CHANCE ELSEWHERE) THROUGH MUCH OF THE TUESDAY
NIGHT THROUGH THURSDAY/CHRISTMAS DAY PERIOD. UNFORTUNATELY...BEYOND
PRECIP THE FORECAST GRIDS ARE LIKELY TO BE VERY CHANGEABLE AND
UNCERTAIN FOR AT LEAST THE NEXT FEW MODEL RUNS.

THE BIG PROBLEM WITH WHERE THE MOISTURE TAP (AKA FIRE HOSE) SETS
UP LIES IN THE FACT THAT THE 12Z GFS GRABS ANOTHER...HIGHER MOISTURE
WAVE AND THROWS IT OVERHEAD FOR CHRISTMAS DAY. THE WARM SUBTROPICAL
AIR ALOFT WITH THE SECONDARY WAVE IN THE GFS WOULD HAVE THE EFFECT
OF PUMPING UP A RIDGE OVER THE WEST MORE THAN THE ECMWF AND
INCREASING PRECIP AMOUNTS OVER THE NORTHERN SIERRA. THE ECMWF...
WITHOUT THE ADDED SECONDARY WAVE...DRIVES A COLD FRONT THROUGH A
PORTION OR ALL OF THE CWA CHRISTMAS DAY. MEANWHILE...THE GFS STILL
HAS THE FRONT IN OREGON THROUGH CHRISTMAS DUE TO THE SECONDARY WAVE
HOLDING UP THE FRONT.

THE FRONTAL POSITION MAKES THE DIFFERENCE BETWEEN SNOW OR SNOW
SHOWERS TO NEAR THE VALLEY FLOORS (ECMWF) ON CHRISTMAS DAY OR AS
HIGH AS 8000 FEET (GFS). THE FRONTAL POSITION ALSO AFFECT THE
LOCATION OF THE HEAVIEST PRECIPITATION. THE GFS HAS 4-8 INCHES OF
PRECIPITATION OVER THE NORTHERN SIERRA WEDNESDAY MORNING THROUGH
FRIDAY MORNING...WHILE THE ECMWF HAS ONLY AROUND 2-3 INCHES.
HOWEVER...AS STATED BEFORE THIS IS DUE TO THE 12Z ECMWFS FOCUSING
OF THE HEAVIEST PRECIP FURTHER SOUTH AS IT HAS SIMILAR PRECIP
AMOUNTS AS THE 12Z GFS.

WHEREVER THE TAP SETS UP ALONG THE SIERRA WILL MAKE FOR AT LEAST
SEVERAL FEET OF HEAVY...WET SNOW (AT LEAST ABOVE 8000 FEET). STAY
TUNED AS THE MODELS HOPEFULLY CONVERGE ON WHERE THE SUBTROPICAL
MOISTURE TAP SETS UP. SNYDER

AVIATION...

GUSTY WINDS AND SNOW WILL BE THE MAIN THREATS TONIGHT AND FRIDAY.
WINDS WILL PICK UP AT ALL TAF SITES BY 00Z WITH GUSTS UP TO 35-40
KTS POSSIBLE OVERNIGHT TONIGHT INTO FRIDAY MORNING. RIDGE WINDS HAVE
BEEN GUSTING UP TO 65 KTS TODAY AND STRONGER WINDS ALOFT HAVE BEEN
EVIDENT FROM MANY LENTICULAR AND WAVE CLOUDS AROUND THE AREA. THE
RIDGE WINDS WILL INCREASE TO AROUND 110 KTS TONIGHT WITH LOW LEVEL
TURBULENCE LIKELY TO CONTINUE THROUGH FRIDAY MORNING.

PRECIPITATION WILL INCREASE IN THE SIERRA LATER THIS EVENING WITH
CIGS/VSBY RESTRICTIONS DEVELOPING 00Z-06Z AND REMAINING BELOW
MINIMUMS THROUGH FRIDAY MORNING. SHADOWING WILL DELAY HEAVIEST
PRECIPITATION AT KRNO/KLOL WITH MOST LIKELY PERIOD FOR REDUCED
CIGS/VSBYS 12Z-18Z FRIDAY. SNOW ACCUMULATION OF AROUND 2 INCHES IS
EXPECTED AT THE KRNO AIRPORT BY 18Z FRIDAY. GMCGUIRE

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 4 AM PST FRIDAY FOR NVZ005.

     WINTER STORM WARNING UNTIL 1 PM PST FRIDAY FOR NVZ002.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM PST
     FRIDAY FOR NVZ003.

     WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST FRIDAY FOR NVZ004.

CA...WINTER STORM WARNING UNTIL 10 AM PST FRIDAY FOR CAZ071.

     WINTER STORM WARNING UNTIL 4 AM PST FRIDAY FOR CAZ070.

     HIGH WIND WARNING FROM 1 AM TO 4 PM PST FRIDAY FOR CAZ073.

     WINTER STORM WARNING UNTIL 1 PM PST FRIDAY FOR CAZ072.

&&

HTTP://WEATHER.GOV/RENO

Nearby

Wind Advisories in Nevada, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.